Alert archive / South Dakota / Flash Flood Warnings in 2010
Flash Flood Warning 60, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 3, 2010, 10:00 PM CDT for 4 counties in South Dakota. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2010, 10:00 PM CDT (03:00 UTC)
- Expired
- Aug 4, 2010, 12:05 AM CDT
- In force
- 2 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 14 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 10:30 PM CDT | FLASH FLOOD | Sioux Falls, SD | REPORTS OF CARS STALLED AT 33RD AND MINNESOTA AND 22ND AND KIWANIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1753 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.2
The text
As transmitted, in the capitals the NWS used until 2016.
314 WGUS53 KFSD 040300 FFWFSD SDC083-087-099-125-040600- /O.NEW.KFSD.FF.W.0060.100804T0300Z-100804T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 PM CDT TUE AUG 3 2010 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA NORTHEASTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA NORTHWESTERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 100 AM CDT * AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL RATES OF 1 INCH IN 30 MINUTES WILL BE LIKELY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SIOUX FALLS...BALTIC...BRANDON...COLTON...CROOKS...DELL RAPIDS... HARTFORD...HUMBOLDT...MONTROSE AND WALL LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4385 9654 4343 9660 4350 9733 4384 9713 $$
2 follow-up statements
064 WGUS73 KFSD 040320 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1020 PM CDT TUE AUG 3 2010 SDC083-087-099-125-040600- /O.CON.KFSD.FF.W.0060.000000T0000Z-100804T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MINNEHAHA SD-MCCOOK SD-LINCOLN SD-TURNER SD- 1020 PM CDT TUE AUG 3 2010 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN TURNER... NORTHWESTERN LINCOLN...EASTERN MCCOOK AND MINNEHAHA COUNTIES UNTIL 100 AM CDT... AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. REPORTS IN SIOUX FALLS OF FLOODING AROUND 49TH AND LOUISE AS WELL AS ALONG MINNESOTA AVENUE. ALSO REPORTS OF MANHOLE COVERS BEING BLOWN OFF ON SOUTH SIDE OF TOWN. SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SIOUX FALLS...BALTIC...BRANDON...COLTON...CROOKS...DELL RAPIDS...HARTFORD...HUMBOLDT...MONTROSE AND WALL LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4385 9654 4343 9660 4350 9733 4384 9713 $$ WEISSER
956 WGUS73 KFSD 040505 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1205 AM CDT WED AUG 4 2010 SDC083-087-099-125-040520- /O.CAN.KFSD.FF.W.0060.000000T0000Z-100804T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MINNEHAHA SD-MCCOOK SD-LINCOLN SD-TURNER SD- 1205 AM CDT WED AUG 4 2010 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN TURNER...NORTHWESTERN LINCOLN...EASTERN MCCOOK AND MINNEHAHA COUNTIES IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4385 9654 4343 9660 4350 9733 4384 9713 $$ RSR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 6:44 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 3, 6:44 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 644 PM CDT TUE AUG 3 2010 .DISCUSSION... QUICK UPDATE TO COVER THE ISOLD STORMS DEVELOPING ALG WK SWRD MOVING OUTFLOW BNDRY INTO AIRMASS OVR SERN SD THAT IS LOCAL MAXIMUM IN POTENTIAL INSTABILITY. OTHER UPDATE NEEDED TO ENHANCE THE THUNDERSTORM THREAT THRU SWRN CWA...MAINLY FOR AREAS ALG/W OF THE JAMES VALLEY WITH SELF SUSTAINING MCS WHICH WL AFFECT WRN CWA MAINLY AFT ABOUT 01Z. CONTINUED DAMAGING WIND THREAT SEEMS IN ORDER GIVEN THE INSTABILITY AND SHEAR PARAMETERS. SHEAR PARAMETERS DECREASE CONSIDERABLY HEADING EWRD THRU THE EVNG...AND EXPECT THAT CURRENT ACTIVITY WK BEGIN TO WKN BY MID EVENING PUSHING TOWARD JAMES VLY... WITH GREATEST INTENSITY SHIFTING SWRD INTO NEBRASKA. ISOLD ERN SD STORMS SO FAR VERY SLOW MOVING...AND ACTUALLY A NET WWRD PROPAGATION TO MANY IN OUR CWA. ENVIRONMENT IS ACTUALLY FAVORABLE FOR A FEW FUNNELS TO DEVELOP IN THIS LINE...GIVEN 0-3KM CAPE AND CONVERGENCE AXIS. && .AVIATION... OVERALL VFR CONDITIONS EXPECTED THROUGH TONIGHT...THOUGH SCATTERED SHOWERS AND THUNDERSTORMS MAY BRIEFLY DROP VISBYS/CIGS INTO THE MVFR/IFR RANGE. BEST CHANCE OF THUNDERSTORM ACTIVITY WILL OCCUR THROUGH THE JAMES RIVER VALLEY BEFORE 06Z...THEN AREAS TO THE EAST BETWEEN 06Z AND 12Z. WINDS WILL BE LIGHT ONCE AGAIN TONIGHT...BUT WITH MORE CLOUD COVER EXPECTING LESS FOG FORMATION. /JM && .PREV DISCUSSION... PRESENT RADAR IMAGE SHOWING LIGHT SHOWERS OVER AREAS ALONG THE MISSOURI RIVER AS ANOTHER IN A SERIES OF SHORTWAVES TRACKS ACROSS THE REGION...INTERACTING WITH LOWER TO MID LEVEL BOUNDARY JUST TO THE SOUTH OF OUR CWA. BACK TO THE WEST...ANOTHER MORE SIGNIFICANT AREA OF THUNDERSTORMS PUSHING INTO WESTERN SOUTH DAKOTA AS ANOTHER SHORTWAVE TRACKS OUT OF THE ROCKIES. QUESTION TONIGHT BECOMES WHETHER THAT CONVECTION CAN MAKE IT INTO OUR WESTERN CWA AS THE WAVE MOVES TO THE EAST. MODELS DIFFERING ON SOLUTIONS...BUT OVERALL TREND IS FOR THESE THUNDERSTORMS TO MOVE EAST THROUGH THE EVENING...THOUGH WEAKENING AS THE ATMOSPHERE BECOMES MORE STABLE WITH LOSS OF HEATING OF THE DAY...AND UPPER LEVEL DIVERGENCE IS LOST AS JET MAX OVER NORTH DAKOTA EXITS TO THE EAST. AT THE SAME TIME...ANOTHER WAVE IS EXPECTED TO PUSH OUT OF NEBRASKA TONIGHT...SO CANNOT RULE OUT SCATTERED SHOWERS/THUNDERSTORMS WITH BOUNDARY SO CLOSE BY...THOUGH NO LOW LEVEL JET DYNAMICS WILL COME INTO PLAY WITH LOW LEVEL WINDS LIGHT...SO KEPT IN THE SMALL CHANCE RANGE. WHILE WINDS WILL BE VERY LIGHT TONIGHT...NOT WORRIED AS MUCH ABOUT FOG WITH MORE CLOUD COVER EXPECTED THAN PREVIOUS NIGHTS. LOWS WILL DROP DOWN INTO THE LOWER TO MID 60S. /JM ON WED...S/W WL BE MOVG THRU ERN CWA AND QUESTION IS HOW FAR THEY CAN GO BEFORE DISSIPATING WITH LOW LEVEL NELY FLOW LATER TONIGHT BRINGING DRIER AIR INTO THE LOW LEVELS E OF I29. STORMS MAY HAVE A HARD TIME MOVG ACRS SW MN ON WED SO WL ONLY GO SLIGHT CHC THERE WITH 30% POPS ALONG THE I29 CORRIDOR INTO NW IA. WL KEEP SMALL POPS ACRS CWA DURING THE AFTN WITH WEAK SECONDARY FNT WITH CAPES OF 1000 TO 2000 IN THE AFTN. PBLY WL ONLY BE ISOLD AT BEST AS NO S/W REALLY TO TRIGGER ANYTHING MORE. ANY ACTIVITY THAN DOES DEVELOP IN THE AFTN SHUD FALL APART QUICKLY IN THE EVE. WED NITE AND THU SHUD BE A QUIET PD WITH NEAR NORM TEMPS BUT NOT AS HUMID. RETURN FLOW AND WAA WILL PUSH WRMFNT N THRU CWA LATE THU NITE INTO FRI MORN. CUD SEE A FEW HIGH BAST TRW DEVELOPING MAINLY ALONG AND N OF I90 LATE THU NITE INTO FRI MORN SO WL INTRODUCE A SMALL POP ACRS NRN CWA. ANOTHER S/W MOVES EWD ACRS THE NRN PLAINS SAT AND SAT NITE. THIS TIME AROUND IT APPEARS THAT MOST OF THE ENERGY WL GO N OF CWA AS EC AND GFS DOES SHOW A PRETTY STOUT CAP DEVELOPING AS RIDGE ALOFT BUILDS ON SAT. SO WL NOT GO TOO WILD WITH POPS AND KEEP THEM IN THE 20 TO 30% RANGE FOR SAT AND SAT NIGHT. SUN SHUD BE WARM AND HUMID WITH CWA CAPPED OFF. NEXT S/W WL BRING A CHC OF STORMS MON AND MON NITE AS WEAK CDFNT PUSHES EWD THRU CWA. OTHER THAN A BRIEF RESPITE FM THE HUMIDITY ON THU...SHUD BE WARM AND HUMID FOR THE NEXT 7 DAYS. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Aug 3, 10:54 AM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1054 AM CDT TUE AUG 03 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1054 AM CDT TUE AUG 03 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE WEST LATE THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...ALTHOUGH ISOLATED STORMS COULD PRODUCE SMALL HAIL. FLOODING... RIVER FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR AN EXTENDED PERIOD. RIVER FLOODING IS ALSO OCCURRING OVER PORTIONS OF THE VERMILION RIVER...BIG SIOUX RIVER...AND FIRESTEEL CREEK...BUT WITHOUT ADDITIONAL RAINFALL...THESE RIVERS WILL DROP BELOW FLOOD STAGE OVER THE NEXT FEW DAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY. THE THUNDERSTORMS SHOULD END FROM THE NORTH WEDNESDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Aug 3, 6:47 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 647 PM CDT TUE AUG 3 2010 SDZ053>056-059>062-040200- SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA- INCLUDING THE CITIES OF...WOONSOCKET...HOWARD...MADISON... FLANDREAU...MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA... BRIDGEWATER...MONTROSE...SIOUX FALLS 647 PM CDT TUE AUG 3 2010 ...SPECIAL WEATHER STATEMENT... ISOLATED FUNNEL CLOUDS WILL BE POSSIBLE ALONG A LINE OF SHOWERS AND THUNDERSTORMS JUST NORTH OF INTERSTATE 90. THE FUNNEL CLOUDS ARE EXPECTED TO BE BRIEF AND SHOULD NOT BECOME TORNADOES.
Local storm report, Aug 3, 8:21 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CDT TUE AUG 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 5 ENE PUKWANA 43.80N 99.10W
08/03/2010 E60 MPH BRULE SD TRAINED SPOTTER
&&
KWEISSERLocal storm report, Aug 3, 8:50 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT TUE AUG 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 12 WSW WESSINGTON SPRIN 44.04N 98.81W
08/03/2010 E60 MPH JERAULD SD TRAINED SPOTTER
&&
KWEISSERLocal storm report, Aug 3, 9:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
921 PM CDT TUE AUG 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HEAVY RAIN 11 W LETCHER 43.90N 98.37W
08/03/2010 M2.50 INCH AURORA SD TRAINED SPOTTER
2.50 INCHES OF RAIN IN ONE HOUR.
&&
KWEISSERLocal storm report, Aug 3, 9:40 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT TUE AUG 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST WNW MOUNT VERNON 43.71N 98.26W
08/03/2010 E60 MPH DAVISON SD TRAINED SPOTTER
&&
KWEISSERLocal storm report, Aug 3, 9:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
949 PM CDT TUE AUG 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TORNADO 8 N FULTON 43.85N 97.81W
08/03/2010 MINER SD TRAINED SPOTTER
&&
KWEISSERThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:41 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 49 min |
| Aug 3, 8:24 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 51 min |
| Aug 3, 8:43 PM CDT | Flash Flood Warning | FSD | Aurora, Jerauld, Sanborn | 3 hr |
| Aug 3, 8:53 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Sanborn | 37 min |
Nearby
Flash Flood Warnings in South Dakota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.